Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 233, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2023, 5:49 PM MDT for Hamilton County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2023, 5:49 PM MDT (23:49 UTC)
- Expired
- Jul 22, 2023, 6:06 PM MDT
- In force
- 17 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
290
WUUS53 KDDC 222349
SVRDDC
KSC075-230030-
/O.NEW.KDDC.SV.W.0233.230722T2349Z-230723T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
549 PM MDT Sat Jul 22 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Hamilton County in southwestern Kansas...
* Until 630 PM MDT.
* At 549 PM MDT, a severe thunderstorm was located 15 miles southeast
of Towner, or 16 miles north of Coolidge, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3824 10205 3826 10204 3826 10181 3796 10172
3793 10204
TIME...MOT...LOC 2349Z 353DEG 18KT 3827 10194
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVORKA1 follow-up statement
597
WWUS53 KDDC 230006
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
606 PM MDT Sat Jul 22 2023
KSC075-230016-
/O.CAN.KDDC.SV.W.0233.000000T0000Z-230723T0030Z/
Hamilton KS-
606 PM MDT Sat Jul 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3824 10205 3826 10204 3826 10181 3796 10172
3793 10204
TIME...MOT...LOC 0004Z 353DEG 18KT 3819 10193
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:30 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 22, 4:30 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 530 PM CDT Sat Jul 22 2023 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Sunday night) Issued at 103 PM CDT Sat Jul 22 2023 WV imagery indicates a northwest flow aloft prevailing across the Western High Plains downstream of a building ridge edging east into the Great Basin. Near the surface, a small area of high pressure is shifting east across the Texas Panhandle into western Oklahoma. There is a chance for isolated to widely scattered thunderstorms this evening as a prevailing northwest flow aloft gradually intensifies across central and portions of western Kansas. With surface dewpoints holding in the mid/upper 60s(F) providing sufficient instability, steepening mid-level lapse rates coinciding with the arrival of a +60-65kt upper level jet core nosing into northwest/north central Kansas will create conditions for possible thunderstorm development late afternoon/early evening. CAMs suggest potential initial development farthest north in vicinity of the I-70 corridor with any storms then spreading southward during the evening time period. Gradually increasingly favorable deep layer (effective shear upward of 30-40kt) combined with MLCAPE values upward of 1000 to 1500 J/kg will increase severe potential with large hail and damaging winds the main threats. Quieter conditions are likely Sunday as ridging aloft continues to build as it edges farther east into the Western High Plains. Fairly seasonal temperatures are likely tonight with little change to the general air mass across the high plains of western Kansas. Expected lows generally down into the 60s(F). Prevailing low level southerlies will pull warmer air into the area Sunday, pushing afternoon highs well into the 90s(F). .LONG TERM...(Monday through Saturday) Issued at 141 PM CDT Sat Jul 22 2023 A hotter but drier/more tranquil pattern is likely through mid-week as medium range ensembles indicate a broad upper level ridge shifting slowly east across the Colorado Rockies into the Western High Plains. Despite ample moisture providing sufficient instability, a weakening flow aloft associated with the upper ridge axis will likely hinder thunderstorm chances through much of the period. A deepening lee side trough of low pressure in response to the approaching upper level high will help enhance warm air advection into western Kansas Monday, pushing H85 temperatures up into the upper 20s(C) in central Kansas to a little above 30C in extreme southwest Kansas. Under plenty of sunshine, expect afternoon highs up into the mid/upper 90s(F) to possibly 100F in some locations. Similar temperatures are forecast through at least Wednesday with upper ridge axis edging into the Western High Plains. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 520 PM CDT Sat Jul 22 2023 Isolated to widely scattered thunderstorms will drift southward through western Kansas this evening, potentially affecting the vicinity of KHYS, KGCK, and KDDC generally after 00-02Z. Otherwise, VFR conditions are expected to continue through early Sunday. South-southwest winds around 5 to 15kt are expected through early Sunday as lee side troughing develops in eastern Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 96 70 99 / 20 0 0 0 GCK 62 94 67 97 / 20 0 0 0 EHA 62 95 67 99 / 10 0 0 0 LBL 63 95 68 100 / 20 0 0 0 HYS 63 96 69 99 / 30 0 0 0 P28 65 95 70 99 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Jul 22, 12:55 AM MDT, 16 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 155 AM CDT Sat Jul 22 2023 KSZ030-031-043>046-061>066-074>081-084>090-230700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 155 AM CDT Sat Jul 22 2023 /1255 AM MDT Sat Jul 22 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated severe thunderstorms are expected to roll south through southwest KS Saturday afternoon. Primary hazards are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.